Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 52, NWS Topeka, KS

May 11, 2011Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2011, 5:12 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 5:12 PM CDT (22:12 UTC)
Expired
May 11, 2011, 5:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS53 KTOP 112212
SVRTOP
KSC031-111-112245-
/O.NEW.KTOP.SV.W.0052.110511T2212Z-110511T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 20 MILES SOUTH OF EMPORIA TO 17 MILES SOUTHWEST OF            
  BURLINGTON...MOVING NORTH AT 45 MPH. THE STORMS HAVE A HISTORY OF  
  PRODUCING WIND GUSTS UP TO 65 MPH IN EUREKA.

* LOCATIONS IMPACTED INCLUDE...
  OLPE...
  HARTFORD...
  EMPORIA...
  NEOSHO RAPIDS...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 132.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3817 9597 3817 9635 3817 9636 3852 9636
      3841 9582 3804 9596 3804 9597
TIME...MOT...LOC 2211Z 199DEG 40KT 3815 9629 3808 9602
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
2 follow-up statements
064 
WWUS53 KTOP 112227
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT WED MAY 11 2011

KSC031-111-112245-
/O.CON.KTOP.SV.W.0052.000000T0000Z-110511T2245Z/
LYON-COFFEY-
527 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN COFFEY AND SOUTHERN LYON COUNTIES...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTH OF EMPORIA TO 15 MILES WEST OF
BURLINGTON...MOVING NORTH AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
EMPORIA AIRPORT...HARTFORD...EMPORIA...NEOSHO RAPIDS AND LEBO.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 120 AND 132.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3817 9597 3817 9634 3850 9629 3841 9582
      3805 9596
TIME...MOT...LOC 2226Z 196DEG 39KT 3826 9624 3822 9601
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
122 
WWUS53 KTOP 112240
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT WED MAY 11 2011

KSC031-111-112250-
/O.EXP.KTOP.SV.W.0052.000000T0000Z-110511T2245Z/
LYON-COFFEY-
540 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COFFEY AND SOUTHERN
LYON COUNTIES WILL EXPIRE AT 545 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT GUSTY WINDS OF 40 TO 50 MPH WERE STILL POSSIBLE 
FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3817 9597 3817 9634 3850 9629 3841 9582
      3805 9596
TIME...MOT...LOC 2240Z 196DEG 39KT 3841 9619 3837 9596

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:43 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 11, 3:43 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT WED MAY 11 2011

.DISCUSSION...

A SHORTWAVE ROUNDING THE BASE OF THE UPPER LEVEL CLOSED LOW IS
EXPECTED TO LIFT INTO THE CENTRAL PLAINS THIS EVENING WITH THE
CLUSTER OF THUNDERSTORMS OVER OK MOVING ACROSS EASTERN KS. 18Z
SOUNDINGS SHOWS MORE THAN ENOUGH CAPE FOR SEVERE STORMS...HOWEVER A
RELATIVELY WEAK WIND FIELD AND LIMITED DEEP LAYER SHEAR SUGGEST
ORGANIZED UPDRAFTS ARE LESS LIKELY. THEREFORE THINK THE STORM
STRUCTURE WILL REMAIN MULTI-CELLULAR AS STORMS MOVE ACROSS THE AREA
LATE THIS AFTERNOON AND EARLY IN THE EVENING. THIS SHOULD LEAD TO
MAINLY A HAIL AND WIND HAZARD. CONTINUED WITH LIKELY POPS THROUGH
THE EVENING ACROSS EASTERN KS WHERE THE OK CLUSTER IS MOST LIKELY TO
MOVE UNTIL THE SHORTWAVE LIFTS NORTH. THEN THINK A STABILIZING
BOUNDARY LAYER SHOULD BRING QUIETER WEATHER OVERNIGHT. WITH THE
MODELS TRENDING FURTHER WEST WITH THE SFC LOW AND FRONT...HAVE
BUMPED UP TONIGHT/S MIN TEMPS ACROSS EASTERN KS KEEPING THEM IN THE
LOWER TO MIDDLE 60S. HIGHS TOMORROW WILL DEPEND ON HOW MUCH
INSOLATION WE RECEIVE...BUT THINK LOWER 80S MAY NOT BE OUT OF THE
QUESTION. CONTINUED WITH A CHANCE FOR AFTERNOON THUNDERSTORMS
THURSDAY WITH STEEPENING LAPSE RATES UNDERNEATH THE CLOSED LOW. THIS
SHOULD FAVOR THE DEVELOPMENT OF SCATTERED SHOWERS AND STORMS WITHIN
THE HEATING OF THE DAY. THERE MAY BE ENOUGH INSTABILITY DEVELOP FOR
SOME STORMS TO PRODUCE HAIL OVER PARTS OF EAST CENTRAL AND NORTHEAST
KS. HOWEVER AGAIN THE DEEP LAYER SHEAR LOOKS EVEN WEAKER THURSDAY
AFTERNOON SO IT IS UNCERTAIN HOW ORGANIZED ANY STORMS MAY BE.

WOLTERS

THURSDAY NIGHT THROUGH FRIDAY...SURFACE AND UPPER LEVEL LOW PROGGED
TO MOVE SOUTHEAST INTO SOUTHERN MISSOURI OR NORTHERN ARKANSAS
THROUGH THE DAY FRIDAY.  COLD FRONT SHOULD ALSO PASS THROUGH
THURSDAY EVENING ALONG WITH COOLER TEMPERATURES AND DRIER CONDITIONS.  WITH
THE SOUTHEASTERN DIVE OF THE UPPER LEVEL SYSTEM...MOST OF THE CWA
WILL REMAIN IN THE MOIST AIR...AND THUS WILL CONTINUE WITH
PRECIPITATION CHANCES THURSDAY NIGHT THROUGH THE AFTERNOON HOURS
FRIDAY.  BETTER CONVECTIVE PARAMETERS SUGGEST THUNDERSTORM CHANCES
WILL CONTINUE THROUGH THE OVERNIGHT HOURS THURSDAY INTO EARLY
FRIDAY.  HOWEVER...MINIMAL SHEAR...UNIMPRESSIVE LAPSE RATES AND
LITTLE TO NO INSTABILITY DUE TO CLOUDY SKIES POINT MAINLY TO
SCATTERED SHOWERS OCCURRING ACROSS THE CWA DURING THE DAY FRIDAY AS
THE UPPER MAIN UPPER LEVEL SYSTEM EXITS THE AREA.

FRIDAY NIGHT INTO SUNDAY MORNING...SURFACE RIDGING ALONG WITH WEAK
UPPER LEVEL RIDGE MOVE INTO THE CWA LATE FRIDAY NIGHT AND INTO
SATURDAY.  CLOUDS WILL BE SLOW TO CLEAR OUT ACROSS THE AIR WITH COLD
AIR ADVECTION AND AMPLE LOW LEVEL MOISTURE STILL IN PLACE...BUT DO
EXPECT SKIES TO BECOME AT LEAST PARTLY CLOUDY BY LATE SATURDAY
AFTERNOON.  BELOW NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE
THROUGH THE WEEKEND WITH HIGHS IN THE 60'S AND LOWS IN THE UPPER
30'S AND LOW 40'S.  AT THIS TIME...FROST DOES NOT APPEAR TO BE A
CONCERN WITH DEWPOINTS REMAINING IN THE UPPER 30'S...BUT LATER MODEL
RUNS WILL HAVE TO MONITORED REGARDING LOW TEMPERATURES OVER THE
WEEKEND.

SUNDAY THROUGH MONDAY MORNING...SECONDARY CLOSED LOW WILL DIVE SOUTH
OUT OF CANADA...AND WILL BECOME THE PRIMARY SYSTEM OVER THE REGION
AS IT LIFTS THE SYSTEM OVER THE OHIO RIVER VALLEY NORTH AND WEAKENS
IT.  MOST OF THE ENERGY SHOULD REMAIN TO THE EAST OF THE CWA...AND
WITH A LACK OF MOISTURE RETURN...PRECIPITATION CHANCES WILL BE
LIMITED TO THE NORTHEAST PORTIONS OF THE CWA.

MONDAY THROUGH WEDNESDAY...SECONDARY SYSTEM MOVES SOUTHEAST AND HIGH
AMPLITUDE RIDGE BEGINS TO BUILD IN FROM THE WEST.  TEMPERATURES WILL
SLOWLY RETURN CLOSER TO NORMAL BY MID WEEK...AND A SLIGHT CHANCE OR
THUNDERSTORMS RETURNS BY WEDNESDAY NIGHT FOR THE FAR WESTERN
COUNTIES AS THE NEXT CLOSED LOW IS PROGGED TO MOVE OUT ONTO THE
PLAINS LATE WEDNESDAY NIGHT INTO THURSDAY.

BYRNE

&&

.AVIATION...
TIMING OF TS INTO THE TERMINALS WILL BE TRICKY. HAVE INCLUDED A
TEMPO FOR THE BEST GUESS WHEN STORMS MAY ENTER THE AREA BASED ON A
CONSENSUS OF MODEL OUTPUT AND CURRENT RADAR TRENDS. OUTSIDE OF THE
TS THINK CONDITIONS WILL REMAIN VFR. IF TS GET INTO THE TERMINALS
IFR VSBY WITH WIND GUSTS UP TO 40 MPH ARE LIKELY FROM HEAVY
RAINFALL.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 4:29 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT WED MAY 11 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-122130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
429 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH 10 PM CDT. SOME STORMS COULD PRODUCE HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY THROUGH FRIDAY
AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE THURSDAY NEAR AND
EAST OF HIGHWAY 75.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

In the hours before

Local storm report, May 11, 12:53 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             3 S GREENLEAF           39.68N 96.98W
05/11/2011  E0.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

MRC
Special weather statement, May 11, 12:56 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 PM CDT WED MAY 11 2011

KSZ009-010-111830-
MARSHALL-WASHINGTON-
1256 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND EASTERN
WASHINGTON COUNTIES...

THROUGH 130 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE
NORTH AT 45 MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND EASTERN
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE HANOVER...BREMEN...HOLLENBURG AND OKETO.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4001 9657 3963 9681 3966 9713 4000 9702
TIME...MOT...LOC 1755Z 200DEG 38KT 3977 9687
Local storm report, May 11, 1:01 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
101 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             3 NW MINNEAPOLIS        39.15N 97.75W
05/11/2011  E0.75 INCH       OTTAWA             KS   PUBLIC

&&

MRC
Local storm report, May 11, 1:28 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
128 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             1 E BREMEN              39.90N 96.77W
05/11/2011  E1.00 INCH       MARSHALL           KS   PUBLIC

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:44 PM CDTSpecial Weather StatementTOPMorris16 min
May 11, 12:00 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa45 min
May 11, 12:44 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington31 min
May 11, 12:56 PM CDTSpecial Weather StatementTOPWashington34 min
May 11, 1:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington27 min
May 11, 5:39 PM CDTSpecial Weather StatementTOPLyon36 min
May 11, 6:40 PM CDTSpecial Weather StatementTOPDouglas35 min
May 11, 6:44 PM CDTSpecial Weather StatementTOPBrown31 min
May 11, 6:50 PM CDTSevere Thunderstorm WarningTOPBrown25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.